Randomized double-blind placebo-controlled trial of acetyl-L-carnitine for the prevention of taxane-induced neuropathy in women undergoing adjuvant breast cancer therapy.
Journal: J Clin Oncol
Date: 2013 Jul 10
Major Program(s) or Research Group(s): COPTRG, OD
PubMed ID: 23733756
PMC ID: PMC3699727
Abstract: PURPOSE: Chemotherapy-induced peripheral neuropathy (CIPN) is common and leads to suboptimal treatment. Acetyl-L-carnitine (ALC) is a natural compound involved in neuronal protection. Studies have suggested ALC may be effective for the prevention and treatment of CIPN. PATIENTS AND METHODS: A 24-week randomized double-blind trial comparing ALC (3,000 mg per day) with placebo in women undergoing adjuvant taxane-based chemotherapy was conducted. The primary objective was to determine if ALC prevents CIPN as measured by the 11-item neurotoxicity (NTX) component of the Functional Assessment of Cancer Therapy (FACT) -Taxane scale at 12 weeks. Secondary objectives included changes in 24-week end points, functional status (FACT-Trial Outcome Index [TOI]), fatigue (Functional Assessment of Chronic Illness Therapy [FACIT] -Fatigue), and NTX grade. RESULTS: A total of 409 patients were evaluable (208 received ALC; 201, placebo). In a multivariate linear regression, week-12 scores were 0.9 points lower (more CIPN) with ALC than placebo (95% CI, -2.2 to 0.4; P = .17), whereas week-24 scores were 1.8 points lower with ALC (95% CI, -3.2 to -0.4; P = .01). Patients receiving ALC were more likely to have a > 5-point decrease in FACT-NTX scores (38% v 28%; P = .05), and FACT-TOI scores were 3.5 points lower with ALC (P = .03). Grade 3 to 4 neurotoxicity was more frequent in the ALC arm (eight v one). No differences between arms were observed for FACIT-Fatigue or other toxicities. Serum carnitine level increased with ALC but remained stable with placebo. CONCLUSION: There was no evidence that ALC affected CIPN at 12 weeks; however, ALC significantly increased CIPN by 24 weeks. This is the first study to our knowledge showing that a nutritional supplement increased CIPN. Patients should be discouraged from using supplements without proven efficacy.